Virginia, 2025Flash Flooding in Virginia, August 13, 2025
August 13, 2025 · NWS LWX · 2 events in 2 counties and zones
Slow moving thunderstorms along a frontal boundary resulted in a localized two to four inches of rain. This resulted in instances of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms along a frontal boundary resulted in a localized two to four inches of rain. This resulted in instances of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 13, 1:01 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 13, 1:01 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
201 PM EDT Wed Aug 13 2025
.SYNOPSIS...
Shower and thunderstorm chances look to increase today through
Thursday as a cold front approaches from the west and trough of low
pressure cross the region. Warm and muggy conditions will also
continue with lowering humidity and seasonable temperatures
expected behind the front Friday into Saturday. The heat returns
Sunday and Monday ahead of another cold front set to pass
through. Cooler temperatures with Canadian high pressure by the
middle and end of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Shower and thunderstorm chances look to increase this afternoon and
evening as the result of multiple pieces of shortwave energy
pivoting through the area. One piece of energy is to the north of
the area (over western/central PA) with another two pieces to the
south and west. Outflows from the northern and southern pieces of
shortwave energy could collide over the area this afternoon in which
an uptick in convective development may be noted. The main show
looks to come from the piece of shortwave energy ejecting out of
northern/central West Virginia toward eastern WV, western MD, and
eventually the Shenandoah Valley. This piece of energy should
be the kicker combined with a residual trough over the
Shenandaoh Valley to springboard convection heading into mid to
late afternoon. Overall it's a very chaotic environment which
will play into some uncertainty in how things develop into the
afternoon. Morning showers and cloud cover could either squander
an isolated to scattered severe threat or help push things along
this afternoon and evening. The question yet to be answered is
to where the CAPE/SHEAR gradient will set up and how quickly
cloud cover will clear out to allow instability to build. What
we do know is that will have plenty of moisture to work with
with PWATS per the 12z IAD/RNK soundings running between 1.7-1.8
inches. These values look to push toward 2 inches + this
afternoon and evening leading isolated pockets of rain rates up
to 2"/hr. The combination of the moist environment, incoming
pieces of shortwave energy, and perhaps 2-4 hours of
partly/mostly cloudy skies should allow for scattered to
numerous showers and thunderstorms across the region.
A Flood Watch for Flash Flooding is in effect until 9PM this
evening for portions of the I-95 corridor stretching from
Fairfax county VA to Cecil county MD. Multiple rounds of
thunderstorms are expected with heavy rainfall and flash
flooding possible.
Hi-res CAMS continue to target locations along and north of I-66/US-
50 and west of the Blue Ridge for the highest coverage of convection
today. Even with that said, the entirety of the area looks fair game
outside of the northern neck of VA, eastern VA, southern MD, and
portions of the central VA Piedmont which look to get in on any
convection last. Isolated instances of flooding and damaging winds
appear to be the main threats with thunderstorms today. SPC and WPC
continue their marginal risks for severe weather/excessive rainfall
to encompass the aforementioned threat above for the
afternoon/evening ahead. Despite the chaotic nature of today's
forecast and ongoing shower activity this morning, expect convection
to pop anytime between 2-8pm this evening. Things may get going a
bit earlier to the west of I-81 and out across western MD/eastern WV
between 12-3pm before advancing east toward the metros between 3-
8pm. Any convection should gradually wane after sunset as shortwave
energy passes east of the area.
A residual shower or two cannot be ruled out overnight with areas of
fog late. Highs today will push into the mid to upper 80s due to the
extra cloud cover and multiple rounds of showers. Some locations may
pop 90 degrees depending on how much solar insolation can occur.
Lows tonight will fall back into the upper 60s and low 70s.
Dewpoints will remain in the 70s allowing the muggy feel to continue
at least until the end of the workweek.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Shower and thunderstorm chances continue Thursday as upper
level troughing over Canada pushes a weak cold front through the
forecast area. Hot and humid conditions are expected as high
temperatures rise into the upper 80s to low 90s for most. Those
at higher elevations will stay in the upper 70s. Conditions dry
out overnight with low temperatures dropping into the mid 60s to
low 70s across the area.
On Friday, precipitation chances linger in the southern portions of
the forecast area as the aforementioned front stalls to the south.
Temperatures will be slightly cooler in the wake of the front, with
highs staying in the 80s for most. Surface high pressure builds over
Canada, extending towards the mid-atlantic with dry conditions
expected in the northern portions of the forecast area. Overnight
low temperatures will be in the 60s west of the Blue Ridge and low
70s east of the Blue Ridge.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Not much of a change in the overall pattern for the upcoming weekend
and early next week. The subtropical ridge over the southeastern U.S
should strengthen/build with 500 mb heights hovering between 590-594
decameters per 12z GEFS/EPS output. Meanwhile, a weakening cold
front will dissipate across central/southern portions of the
forecast area Saturday. Humidity will lower in the wake of the front
with perhaps a few spotty showers/t-storms tied to the initiation the
bay/river breeze as well as terrain. High temperatures Saturday
should push into the mid 80s to low 90s, with mountain locations in
the mid 70s to low 80s. Low temperatures will fall into the low to
mid 60s over the mountains with mid 60s to low 70s further east
toward the Baltimore/Washington DC metro areas.
More heat and humidity Sunday ahead of a encroaching cold frontal
boundary from the Great Lakes and northern Ohio River Valley. High
temperatures will climb back into the low to mid 90s for most with
heat index values hovering between 95-100 degrees. A few spotty
showers or t-storms cannot be ruled out especially over the
mountains and northern portions of the forecast area given the
amplified northern stream.
Slightly higher chances for shower and thunderstorms exists for the
early and middle part of next week. Current 12z deterministic and
ensemble guidance, continues to show a fairly amplified northern
stream. Ridging high pressure remains over the southeastern U.S with
a secondary ridge over central and eastern Canada. Caught in between
the two is a decent frontal zone extending over the northern tier of
the U.S. Within this frontal zone will be a series of fronts that
will drop south from the Great Lakes/Ohio River Valley Monday
through Wednesday next week. The first front looks to cross the area
late Sunday before washing out over the central and southern part of
the forecast area Monday. Another front will follow Tuesday into
midweek delivering a cooldown for the latter half of next week. With
the multiple fronts crossing the area expect an uptick of shower and
thunderstorm chances mainly during the afternoon/evening hours. Any
storms that we do see this weekend into next week will be capable of
producing locally heavy rainfall, frequent lightning, and gusty
winds. Highest coverage of storms appears to be on Tuesday as the
ridge buckles and stronger of the two fronts passes through.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Showers and thunderstorms will continue through this evening as
energy ejects eastward from West Virginia. Greatest coverage of
thunderstorms over the terminals looks to occur between
17-01z/1-9pm Storms could pack a punch with gusty/chaotic winds
and locally heavy rainfall which will lead to sub-VFR vsby
reductions. Showers and thunderstorms will again develop on
Thursday with a front nearby. These could produce brief periods
of sub- VFR conditions at any terminal. Most of the activity
should dissipate in the evening each day.
Shower and thunderstorm chances continue on Thursday as a cold front
pushes across the area. Brief restrictions are possible across all
terminals in the afternoon. On Friday, the cold front stalls to the
south with precipitation chances lingering for KCHO. Otherwise, VFR
conditions are expected. Northwest winds blowing 5 to 10 knots on
Thursday shift to northeasterly Friday, blowing around 5 knots.
Light winds are expected both nights.
Convection overall will be fairly spotty this weekend given the
strengthening subtropical ridge overhead. VFR conditions should
prevail outside of any temporary sub-VFR reductions from spotty
storms in the afternoon. Highest confidence for this will be at
terminals near the terrain. Winds will be out of the east and
southeast Saturday at less than 15 kts. Winds will switch back south
and southwest Sunday before switching to the north and northeast
Monday. A stronger cold front looks to cross Tuesday into Wednesday
next week.
&&
.MARINE...
A cold front approaches the waters from the northwest as high
pressure shifts offshore, leading to continued shower and
thunderstorm chances over the waters. SMWs are possible this
afternoon and into the evening as strong to severe thunderstorms
approach and track over the waters. Gusty winds are possible
within stronger storms.
Winds remain below SCA criteria Thursday and Friday with no marine
hazards expected. SMWs may be needed again Thursday afternoon
as an isolated thunderstorm is possible over the waters as a
cold front moves over the forecast area. Winds remain light on
Friday as the aforementioned front stalls to the south.
Sub-SCA level winds will continue through the period. Winds will
remain light out of the east and southeast Friday and Saturday at
less than 15 kts. This is due in part to a dissipating frontal
boundary over the region. Winds will switch to the south and
southwest Sunday and Monday at less than 15 kts. Some southerly
channeling remains possible Sunday into Monday over the open waters,
but overall confidence is low.
&&
.TIDES/COASTAL FLOODING...
Elevated tidal anomalies look to continue through the end of the
week given the recent full moon and light winds. While minor
tidal flooding is not expected, some cycles could go into Action
stage during the high astronomical tides (especially at
Annapolis and perhaps Dahlgren/Alexandria).
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 9 PM EDT this evening for DCZ001.
MD...Flood Watch until 9 PM EDT this evening for MDZ006-008-011-013-
014-504-506>508.
VA...Flood Watch until 9 PM EDT this evening for VAZ053-054.
WV...None.
MARINE...Flood Watch until 9 PM EDT this evening for ANZ530.
&&
SYNOPSIS...EST
NEAR TERM...AVS/EST
SHORT TERM...AVS
LONG TERM...EST
AVIATION...AVS/EST
MARINE...AVS/EST
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Aug 13, 11:13 AM EST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1213 PM EDT Wed Aug 13 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-141615-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1213 PM EDT Wed Aug 13 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect for portions of the I-95 corridor
including the Washington DC and Baltimore metro areas. Multiple
rounds of slow moving thunderstorms are possible. Outside of the
Flood Watch, isolated instances of flash flooding are possible
this afternoon and evening.
A few severe thunderstorms are possible this afternoon and
evening, with damaging wind gusts being the primary threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-141615-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1213 PM EDT Wed Aug 13 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect for portions of northern and central
Maryland this afternoon through this evening. Multiple rounds of
slow moving thunderstorms are possible. Outside of the Flood
Watch, isolated instances of flash flooding are possible this
afternoon and evening.
A few severe thunderstorms are possible this afternoon and
evening, with damaging wind gusts being the primary threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-141615-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
1213 PM EDT Wed Aug 13 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
Isolated instances of flash flooding are possible this afternoon
and evening.
A few severe thunderstorms are possible this afternoon and
evening, with damaging wind gusts being the primary threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Rockingham
- When
- August 13, 2:32 PM EST to 3:32 PM EST
- Where
- Rockingham County, 1.38 mi S of Hinton to 0.95 mi NNE of Montezuma
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.450, -78.970
Coakley Town Road near Bank Church Road closed due to at least 6 inches of water flowing over the road. Debris in road from washouts.
Flash Flood, Fairfax
- When
- August 13, 4:01 PM EST to 5:01 PM EST
- Where
- Fairfax County, Chesterbrook Woods to 0.4 mi E of Chesterbrook Woods
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.930, -77.170
Old Chesterbrook Road closed at Pimmit Run due to at least six inches of water flowing across the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Idaho, August 13 to 31, 2025$18 million · 1 event
- Wildfire in Washington, August 13 to 24, 2025$3.9 million · 1 event
- Wildfire in Washington, August 13 to 14, 2025$500,000 · 1 event
- Hail and Damaging Winds in South Dakota, August 13, 202566 kt wind · 55 events
- Flash Flooding in Pennsylvania, August 13, 2025$47,000 · 5 events
- Flood and Hail in South Dakota, August 13 to 14, 20251.5 in hail · 18 events
- Flash Flooding in West Virginia, August 13, 2025$20,000 · 3 events
- Heat in Mississippi, August 13 to 15, 202516 events
- Heat in Arkansas, August 13 to 15, 202512 events
- Damaging Winds in Wyoming, August 13, 202561 kt wind · 12 events
- Flash Flooding and Hail in West Virginia, August 13 to 14, 2025$500 · 1 in hail · 10 events
- Flash Flooding and Hail in New Hampshire, August 13, 2025$4,000 · 1.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276066, 1276067.